Ulcerative colitis (UC) is a chronic condition that affects greater than 900,000 Americans and is also prevalent worldwide.1 In patients with UC, ulceration and inflammation of the colon leads to episodes of relapsing and remitting flares, making lifelong maintenance therapy necessary.1,2 Symptoms of UC often include abdominal pain and discomfort, rectal urgency, diarrhea containing blood, and tenesmus.2 Patients may also experience weight loss and feelings of fatigue.1 Diagnosis of UC requires both clinical evaluation as well as confirmation of the disease via colonoscopy and biopsy.2
Treatment of UC involves diet modification, initiation of medications, and surgical intervention, if necessary.1 Pharmacologic therapy of mild to moderate UC typically begins with orally or rectally administered mesalamine.2 Mesalamine, which is structurally similar to aspirin, decreases inflammation via inhibition of cyclooxygenase (COX) 1 and 2 enzymes. Because significant systemic absorption occurs with mesalamine, drug allergies are important to consider when treating a patient.
Not only is the literature regarding the cross-reactivity between aspirin and mesalamine lacking, but published evidence about the relationship is also conflicting.2 Some research suggests that cross-reactivity between aspirin and mesalamine does not occur, while other reports state that a test dose should be administered in patients with a history of aspirin hypersensitivity prior to initiation of mesalamine. In a recent article published by Heath et al, a successful desensitization protocol was described in a patient that required mesalamine therapy who had a history of hypersensitivity to aspirin and nonsteroidal anti-inflammatory (NSAID) drugs.
Case Report: A Patient With Chronic UC
Presenting Complaint: A 33-year old woman with a history of drug hypersensitivity to NSAIDs and aspirin presented for management of her chronic UC with mesalamine.2 Her active, moderate colitis involved the entire colon and she stated that she experienced predominant rectal symptoms. Upon ingestion of aspirin as a child, she reported occurrence of urticaria and laryngeal angioedema requiring intubation. Additionally, the patient more recently experienced diffuse pruritus and edema upon administration of ibuprofen and naproxen. Assessment of the patient eliminated the possibility of infectious causes.
Past Treatment Regimen: Although oral and rectal mesalamine was indicated initially, treatment with azathioprine and prednisone was chosen given the patient’s allergy history.2 After 3 months of therapy, the patient reported worsening of abdominal symptoms, therefore her azathioprine dose was increased. The patient’s symptoms persisted despite an increase in medication dosage as well as the addition of hydrocortisone enemas to her therapy, therefore infliximab 5mg/kg per infusion was initiated. The patient reported that her symptoms continued despite increased therapy. A colonoscopy was performed and revealed “backwash ileitis, cecal patch inflammation, and mucosal healing of midportions of the colon but with a dominant residual proctosigmoiditis.” Orally administered enteric-coated budesonide was initiated at this time. The authors noted that “rectal symptoms persisted, and she was believed to be receiving maximal medical treatment with the exception of not having tried oral or rectal mesalamine.” Because she did not want to pursue surgical intervention at the time, she was referred to the allergy clinic for desensitization to mesalamine.